Michigan, 2004

Hail and Damaging Wind in Michigan, May 6, 2004

May 6, 2004 · NWS IWX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 6, 6:40 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 6, 6:40 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EST THU MAY 6 2004

.AVIATION...
SURFACE BASED INSTABILITY REMAINS THIS EVENING...WITH LI VALUES TO
MINUS 9 IN AN AREA OF MOISTURE CONVERGENCE ALONG COLD FRONT
EXTENDING FROM NEAR DTX TO ORD.  CAP AROUND 800 MB HAS HELD AND ANY
CONVECTION HAS BEEN LIMITED TO JUST A FEW SHOWERS.  WILL JUST OPT
FOR VICINITY SHOWER WORDING DURING EARLY NIGHTTIME HOURS.  WILL USE
VICINITY THUNDER LATE TONIGHT INTO FRIDAY MORNING AS STRONGER MID
LEVEL SHORTWAVE MOVES ACROSS REGION AND ELEVATED CONVECTION WILL BE
POSSIBLE JUST NORTH OF FRONTAL BOUNDARY STILL SAGGING SOUTH ACROSS
FORECAST AREA.  FRONT WILL CONTINUE ITS SOUTHWARD PUSH FRIDAY
AFTERNOON.  SOME CONVECTION WILL STILL BE POSSIBLE...BUT GIVEN
UNCERTAINTY...WILL KEEP OUT OF TAFS LATE IN THE PERIOD.  CEILINGS
SHOULD REMAIN VFR THROUGH TAF PERIOD.
&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND THURSDAY

MAIN FOCUS WILL BE SEVERE WEATHER/HEAVY RAIN RISK THIS EVENING AND
THEN AGAIN TOMORROW AFTERNOON.

FOR TONIGHT...FRONTAL BOUNDARY MAKING PROGRESS SOUTH. ELEVATED
CONVECTION HAS BEEN GOING ON ACROSS MUCH OF LOWER MICHIGAN AND
WISCONSIN TODAY. THIS ACTIVITY IS MOVING EAST AND WONT BE OF
CONCERN FOR US. A LINE OF STORMS FORMED NEAR THE FRONT IN WISCONSIN
AND MOVED EAST BUT QUICKLY DIMINISHED AS IT HIT A STRONG INVERSION
AND MOVE AWAY FROM BETTER DYNAMICS. WILL LIKELY NEED TO WAIT TILL
TOWARDS EVENING FOR ANY ACTIVITY WHEN THE FRONT WILL BE ENTERING THE
AREA AND CAP WILL BE WEAKER. TEMPS HAVE CLIMBED INTO THE 80S IN MOST
AREAS. WITH LOWER 60 DEWPOINTS POOLING ALONG THE BOUNDARY AT THIS
TIME. LIS RANGING FROM -6 TO -9 C IN THE WEST...WITH CAPES NEAR OR
EXCEEDING 3000 J/KG. IF THE CAP CAN BREAK IN TIME...SCATTERED STORMS
SHOULD RAPIDLY DEVELOP AND MOVE THROUGH THE AREA...WITH THE RISK FOR
SEVERE DEFINITELY EXISTING. DAMAGING WINDS AND LARGE HAIL WOULD BE
MOST LIKELY TO OCCUR. BETTER CHANCE FOR SEVERE WILL BE IN THE WEST
AND NORTH WHERE TIMING OF THE DAY WILL BE BETTER...PLUS THIS AREA
CLOSER TO STRONG WESTERLIES.  CURRENT GRIDS LOOKING PRETTY GOOD WITH
SEVERE MENTION MAINLY NORTH. HAVE EXPANDED LIKELY POPS A BIT FURTHER
SOUTH GIVEN SLIGHTLY FASTER TIMING OF FRONT. LOCALLY HEAVY RAIN WILL
BE POSSIBLE...BUT MOVEMENT LOOKS TO BE FAST ENOUGH AT THIS TIME TO
HOLD OFF ON MENTION. FFG VALUES RATHER HIGH. ALSO...WITH FASTER
MOVEMENT...MODELS AGREEING ON PRECIP ACROSS THE AREA...ESPECIALLY
NORTH TAPERING OFF...SO HAVE WENT DOWN TO JUST CHC POPS ALL AREAS
AFTER MIDNIGHT SINCE ACTIVITY MAY DEVELOP IN THE WEST(IA/IL) AND
POSSIBLY MOVE IN LATER TONIGHT(BETTER CHANCE TOWARDS FRI AM. HAVE
DROPPED LOWS ACROSS THE AREA...WITH LOWS RANGING FROM THE UPR 40S
FAR NORTH TO THE LOWER 50S SOUTH...PER EXPERIMENTAL WAM GUIDANCE AS
WELL AS MET NUMBERS.

ON FRIDAY...MODELS AGREE ON FRONT LAYING OUT SOUTH OF OUR AREA.
QUESTION IS HOW FAR SOUTH. ETA STOPS IT SOMEWHERE AROUND INDY...WITH
AVN TAKING IT TO ALMOST THE OHIO RIVER. REGARDLESS SOME OVERRUNNING
WILL BE OCCURRING OVER THE AREA...ESPECIALLY SOUTH. CONDITIONS WILL
BE FAVORABLE FOR AT LEAST THE CHANCE FOR SHOWERS AND A FEW
STORMS...SO WILL STICK WITH CURRENT GRIDS. CHANCES MAY BE LESS (OR
POSSIBLY NON EXISTENT) IN THE FAR NORTH DEPENDING ON HOW FAR SOUTH
THE FRONT GOES. LATER FORECASTS MAY NEED TO MAKE ADJUSTMENTS. HAVE
BUMPED DOWN TEMPS IN THE SOUTH...TO GIVE HIGHS MAINLY IN THE LOWER
TO MIDDLE 60S ACROSS THE AREA. WAM NUMBERS...AS WELL AS GUIDANCE ALL
LEANING TOWARDS COOLER TEMPS WITH THE EAST TO NE FLOW EVEN MAKING IT
TO THE SOUTH. COULD BE SOME BREAKS IN THE CLOUDS AS WELL BY MID
AFTERNOON AS 1000-500 MB RH DECREASES. WILL KEEP MOSTLY CLOUDY GOING
FOR NOW. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION ON
FRIDAY...BUT BETTER CHANCE WILL BE INTO FRIDAY NIGHT (REF SWODY2).

LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY WILL BE WAVERING NORTH AND SOUTH ACROSS CWA THROUGH
TUESDAY WITH HARD TO TIME SHORTWAVES AND ASSOCIATED MCS. HAVE
GENERALLY BROADBRUSHED POPS AS EXACT PLACEMENT OF FRONT WILL BE
TOUGH TO FORECAST BY DAY 2 LET ALONE DAY 4-5. SVR TSTMS ALSO
POSSIBLE THROUGH PERIOD WITH PLENTIFUL MOISTURE AND MUCH WARMER
TEMPS SOUTH OF FRONT TO FEED ON. BY WED UPPER TROF SHIFTING OUT OF
ROCKIES SHOULD BRING ENOUGH SW FLOW TO PUSH FRONT WELL NORTH AND AT
THIS POINT WILL LEAVE WED DRY ALTHOUGH AN ISOLATED TSTM COULD BE
AROUND IN THE WARM SECTOR. COLD FRONT WILL BE APPROACHING DURING THE
DAY THURSDAY AND ADDED CHC FOR SHOWERS AND STORMS. DID NOT CHANGE
TEMPS DRAMATICALLY FROM PREVIOUS FORECASTS BUT DID SMOOTH OUT SOME
DISCREPANCIES AND WENT WARMER IN LATER PERIODS WITH FRONT MOVING
NORTH.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH/FISHER/RES
Hazardous weather outlook, May 6, 5:04 AM EST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST THU MAY 6 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
504 AM EST THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG WITH
HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 55 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
May 6, 8:35 PM EST
Where
St. Joseph County, 2 mi NE of Constantine
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -85.633

Law enforcement reported numerous trees down northeast of Constantine.

Hail, Hillsdale

When
May 6, 9:20 PM EST
Where
Hillsdale County, North Adams
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
41.967, -84.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396996, 5396997.